Hail, Bath
- When
- May 29, 2:35 PM EST
- Where
- Bath County, 5.31 mi WSW of Burnsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.150, -79.740
Quarter size hail on Route 220. Damage values are estimated.
An isolated severe thunderstorm produced quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 2:29 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT SAT MAY 29 2010 .SYNOPSIS... WEAK HIGH PRESSURE WILL LINGER OVER THE MID ATLANTIC REGION FOR THE NEXT COUPLE OF DAYS MAINTAINING RELATIVELY LIGHT WINDS AND SEASONAL TEMPERATURES. HOWEVER LINGERING MOISTURE AND HEATING WILL RESULT IN ADDITIONAL AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS INTO MONDAY. THE NEXT SIGNIFICANT THREAT FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE LATER TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. && .NEAR TERM /THROUGH SUNDAY/... CONVECTION CONTINES TO FIRE ALONG THE SOUTHERN BLUE RIDGE ASSOCIATED WITH WEAK DIFF HEATING AND LIGHT S/SE FLOW. ALSO SEEING ANOTHER AREA ACROSS THE NW JUST AHEAD OF THE WEAK RESIDUAL FRONT TO THE NORTH. EXPECT COVERAGE TO THE SOUTH TO MOVE LITTLE/DISSIPATE WHILE CONTINUING TO REDEVELOP OFF OUTFLOW ALONG THE RIDGES. THIS WHILE STRONGER MORE PULSE NATURE SHRA/TSRA TO THE NORTH DRIFTS INTO THE NORTHERN BLUE RIDGE THRU EARLY EVENING. GIVEN LACK OF SUPPORT ALOFT HOWEVER THINKING MOST CONVECTION WILL FADE A COUPLE HOURS AFTER LOSS OF HEATING SO ONLY CARRYING CHANCE POPS THRU ABOUT 10 PM...AND THEN SLIGHTS UNTIL ABOUT MIDNIGHT OR SO. OTRW EXPECT WEAK RIDGING TO PREVAIL OVERNIGHT WITH CLOUDS DECREASING WHILE GIVING WAY TO AREAS OF FOG AFTER MIDNIGHT. COULD BE QUITE DENSE IN SPOTS ESPCLY WHERE ANY EARLIER RAINFALL OCCURS SO BEEFED UP COVERAGE ACROSS THE VALLEYS AND EASTERN LOW SPOTS. LOW TEMPS UPPER 50S TO LOW 60S ALTHO PERHAPS A LITTLE ABOVE MOS OUT EAST GIVEN SOUPY DEWPOINTS. NOT A LOT OF CHANGE ON SUNDAY AS LOW LEVEL MOISTURE REMAINS IN PLACE WHILE UPPER HEIGHTS BUILD AHEAD OF THE OLD UPPER LOW HEADING BACK NE ACROSS THE SE STATES. 85H FLOW DOES TURN MORE WESTERLY BUT TOO WEAK TO HOLD THE CAP AS DOWNSLOPE WILL ONLY LEAD TO WARMER TEMPS AND HIGHER CAPES ESPCLY BLUE RIDGE AND POINTS SW. WHATS LEFT OF THE OLD BOUNDARY TO THE NORTH COULD ALSO ENHANCE COVERAGE IN A BAND FROM NEAR KBLF OUT TO KLYH SO INCLUDING A RIBBON OF 20/30 POPS THERE GIVEN A RATHER RICH 85H THETA-E AXIS. DIFF HEATING SHOULD ALSO AGAIN ACT TO ENHANCE POP UP SLOW MOVING TSRA SW BUT LIKELY A BIT FARTHER NE ALONG THE BLUE RIDGE SUNDAY AS THE LOW LEVEL FLOW TURNS A LITTLE MORE SW. WARMING ALOFT COMBO WITH WEAK COMPRESSION UNDER SUNSHINE SHOULD PUSH MUCH OF THE EAST INTO THE 85-90 DEGREE RANGE WITH LOW/MID 80S MOUNTAINS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... A WEAKENING UPPER LEVEL TROUGH...OVER THE TENNESSEE VALLEY...WILL PUSH EAST INCREASING THE CHANCE FOR CLOUD COVER ACROSS THE FORECAST AREA. THERE WILL BE A POTENTIAL FOR THE DEVELOPMENT OF ISOLATED SHOWERS/THUNDERSTORMS MAINLY ALONG THE BLUE RIDGE AND WEST MONDAY AFTERNOON. A COLD FRONT WILL PROGRESS TOWARD THE REGION TUESDAY. THIS FEATURE WILL RESULT IN MORE CLOUD COVER AND WIDESPREAD CONVECTION IN THE AFTERNOON AND EVENING. ALL MODELS SEEM TO BE IN GOOD AGREEMENT IN THE TIMING OF THIS BOUNDARY. TEMPERATURES MONDAY MAY BE A DEGREE OR SO COOLER ACROSS THE MOUNTAINS THAN SUNDAY BECAUSE OF AN INCREASE IN CLOUD COVER. IN THE EAST...TEMPERATURES WILL ONCE AGAIN WARM INTO THE UPPER 80S TO LOWER 90S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... A COLD FRONT PUSHES EAST OF THE FORECAST AREA WEDNESDAY AS A WAVE DEVELOPS TO THE SOUTHEAST. THIS WILL ENHANCE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS IN THE SOUTHERN PORTION FO THE COUNTY WARNING AREA WEDNESDAY AFTERNOON. WEAK SURFACE HIGH PRESSURE BUILDS IN AHEAD OF ANOTHER FRONT APPROACHING THE REGION FROM THE WEST BY THE END OF THE WEEK. AT THIS TIME...ONLY MENTION SLIGHT CHANCE POPS AS IT IS AT THE END OF THE EXTENDED PERIOD...THERE WILL BE SOME TIMING ISSUES UNTIL IT GETS CLOSER. TEMPERATURES WILL BE ABOVE SEASONAL NORMS THROUGH THE LONG TERM PERIOD. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... LOW CLOUDS HAVE BEEN SLOW TO EXIT THE EAST WITH LINGERING MVFR CIGS FINALLY STARTING TO IMPROVE TO VFR AT KROA/KLYH AS MOISTURE MIXES OUT. OTRW EXPECTING MOSTLY VFR UNDER A DEVELOPING 4-6K CU FIELD THIS AFTERNOON WITH ISOLATED/SCTD CONVECTION MAINLY CONFINED TO THE RIDGES ACROSS THE SW AND OVER THE NORTH. SINCE COVERAGE WILL BE SPOTTY NEAR THE TAF SITES OPTING TO LEAVE OUT TSRA MENTION OR INCLUDE A CB/VCTS MENTION ESPCLY KLWB/KROA AND KDAN UNTIL AROUND 00Z/8PM. SHOULD SEE MOST CONVECTION FADE AFTER SUNSET WITH LOSS OF HEATING WITH A PERIOD OF CLEARING SKIES THRU MID EVENING. LIGHT WINDS...CLEARING SKIES...AND MOIST GROUND SHOULD AGAIN SUPPORT THE DEVELOPMENT OF FOG AND STRATUS AT ALL BLACKSBURG TERMINAL FORECAST POINTS TONIGHT UNTIL SHORTLY AFTER SUNRISE ON SUNDAY. LATEST MODEL GUIDANCE SUGGESTING ANOTHER NIGHT OF IFR/LIFR VISIBILITIES AND/OR CEILINGS AT KLWB/KLYH MAINLY AFTER 06Z/2AM...BUT WITH VISIBILITIES ONLY DROPPING INTO THE MVFR RANGE AT REMAINING TERMINAL FORECAST SITES (KROA...KDAN...KBLF)...MAINLY AFTER 09Z/5AM. HOWEVER GIVEN SUCH WET GROUND AT MANY OF THESE SITES AND LOW FOG STABILITY VALUES OFF MODEL RAOBS...WILL TREND VSBYS A BIT LOWER...TAKING AT LEAST KDAN INTO A PERIOD OF IFR TOWARD DAYBREAK. LITTLE CHANGE IN AIR MASS EXPECTED OVER THE REGION FOR THE NEXT SEVERAL DAYS UNTIL ARRIVAL OF NEXT COOL FRONT IN TUESDAY-WEDNESDAY TIME FRAME. EXPECT TO SEE REDEVELOPMENT OF LATE NIGHT-EARLY MORNING FOG AND LOW CLOUDS IN DEEPER MOUNTAIN VALLEYS AND IN SHELTERED LOW LYING AREA OF THE PIEDMONT...AGAIN THREATENING AT LEAST SOME LATE NIGHT MVFR VISIBILITIES AT MOST TERMINAL FORECAST POINTS...WITH CONTINUED SLIGHT THREAT OF MAINLY AFTERNOON-EVENING THUNDERSTORMS. SUFFICIENT LOW LEVEL MIXING SHOULD OCCUR DURING EACH DAYTIME PERIOD TO ALLOW FOR MAINLY VFR WEATHER WITH THE EXCEPTION OF LOCALIZED MVFR TO IFR CONDITIONS IN THE VICINITY OF ISOLATED SHOWERS/THUNDERSTORMS. THE BETTER COVERAGE OF SHOWERS AND STORMS LOOKS TO BE TUESDAY ALONG ANOTHER COLD FRONT TRAVERSING THE AREA FROM THE NW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WERT NEAR TERM...JH SHORT TERM...REB LONG TERM...REB AVIATION...JH/WERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 506 AM EDT SAT MAY 29 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 506 AM EDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE MOUNTAINS AROUND NOON...AND DEVELOP ALONG THE FOOTHILLS AND OUT ACROSS THE PIEDMONT SHORTLY THEREAFTER. ALTHOUGH THE ACTIVITY IS NOT EXPECTED TO BE AS WIDESPREAD AS THAT EXPERIENCED ON FRIDAY...ANY STORMS THAT FORM WILL HAVE THE POTENTIAL OF PRODUCING LOCALIZED HEAVY RAINFALL AND STRONG WIND GUSTS. THE THREAT FOR PRECIPITATION WILL RAPIDLY DIMINISH THIS EVENING AS TEMPERATURES BEGIN TO FALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG CHECK 37.05N 80.18W
05/28/2010 FLOYD VA AMATEUR RADIO
TREES WERE REPORTED DOWN IN CHECK.
&&
REBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT MAY 29 2010
NCZ001-VAZ015-291830-
ASHE NC-GRAYSON VA-
139 PM EDT SAT MAY 29 2010
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN ASHE
AND WESTERN GRAYSON COUNTIES...
AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
WHITETOP...DRIFTING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ADDITIONAL RAINFALL
OF AROUND ONE INCH OR MORE CAN BE EXPECTED.
THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 205 PM
AND RUGBY AROUND 230 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3662 8163 3666 8157 3666 8155 3669 8153
3671 8139 3653 8139 3649 8165 3661 8166
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 1 NE REIDSVILLE 36.36N 79.66W
05/28/2010 ROCKINGHAM NC LAW ENFORCEMENT
AN UNDERPASS ON HARRISON STREET NEAR MARKET STREET WAS
COVERED WITH WATER UP TO THE HEADLIGHTS OF VECHILES.
&&
CHENARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT MAY 29 2010
VAZ020-292030-
BATH VA-
331 PM EDT SAT MAY 29 2010
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WARM SPRINGS...MOVING WEST AT 5 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR WARM SPRINGS AROUND 415 PM AND MOUNTAIN GROVE
AROUND 430 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7969 3822 7966 3821 7960 3802 7952
3796 7994 3815 7993 3817 7992 3824 7974
AMSThe Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 hail. Local standard time, as filed.
Quarter size hail on Route 220. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235790.